You are viewing an older, archived article. There may be more up to date articles on this subject, try a new search

Lithium in General Practice

  Lithium pdf

Full colour PDF of the pages as they appeared in ‘best practice’.
 Printer friendly PDF.
Expert Review: Professor Pete Ellis - Wellington School of Medicine and Amanda Wheeler, Specialist Pharmacist - Waitemata DHB.

Introduction

Lithium remains a mainstay of treatment for bipolar disorder but dose individualisation, measurement of serum drug concentrations and monitoring for adverse reactions are vital in order to maximise therapeutic response. Lithium has a narrow therapeutic index and drug interactions, changes in diet and fluid intake, illness and compliance can all markedly affect serum drug concentrations reducing therapeutic response or causing toxicity. In most cases lithium will be started by a specialist but the GP has an important role to play to ensure optimal management.

In this article we provide an overview and guidance on the management of patients taking lithium. We do not consider clinical indications in detail.

Key Points

  • The dose of lithium should be carefully individualised according to serum drug concentrations, therapeutic response and dose related toxicity.
  • Baseline biochemical investigations and regular routine monitoring (including asking the patient about side effects) are essential for the early identification and management of adverse drug reactions.
  • Many factors (compliance, drug interactions, diet, fluid intake, illness) can influence lithium concentrations and need to be considered when interpreting reports.
  • As many adverse effects are dose related the lowest effective dose of lithium should be used. The therapeutic range for prophylaxis is between 0.6-0.8 mmol/L and in acute treatment is 0.8-1.2 mmol/L.
  • If available, refer to the person’s ‘lithium history’ of response and adverse effects for a guide to management.
  • Optimal management of patients on lithium requires good communication between all health care providers.
  • Patients and their relatives or carers should be well informed on the identification of early signs of toxicity and adverse effects.
Page  1 | 2 | 3 | 4 | 5 | 6 | 7 | 8 | 9 | 10 | 11 Page 1